Journal of Dynamics and Differential Equations

, Volume 23, Issue 3, pp 649–669 | Cite as

Resonance Tongues and Spectral Gaps in Quasi-Periodic Schrödinger Operators with One or More Frequencies. A Numerical Exploration

Article

Abstract

In this article we investigate numerically the spectrum of some representative examples of discrete one-dimensional Schrödinger operators with quasi-periodic potential in terms of a perturbative constant b and the spectral parameter a. Our examples include the well-known Almost Mathieu model, other trigonometric potentials with a single quasi-periodic frequency and generalisations with two and three frequencies. We computed numerically the rotation number and the Lyapunov exponent to detect open and collapsed gaps, resonance tongues and the measure of the spectrum. We found that the case with one frequency was significantly different from the case of several frequencies because the latter has all gaps collapsed for a sufficiently large value of the perturbative constant and thus the spectrum is a single spectral band with positive Lyapunov exponent. In contrast, in the cases with one frequency considered, gaps are always dense in the spectrum, although some gaps may collapse either for a single value of the perturbative constant or for a range of values. In all cases we found that there is a curve in the (a, b)-plane which separates the regions where the Lyapunov exponent is zero in the spectrum and where it is positive. Along this curve, which is b = 2 in the Almost Mathieu case, the measure of the spectrum is zero.

Keywords

Quasi-periodic Schrödinger operators Quasi-periodic cocycles and skew-products Spectral gaps Resonance tongues Rotation number Lyapunov exponent Numerical explorations 

Mathematics Subject Classification (2000)

Primary: 37B55 35J10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Avila, A.: Global theory of one-frequency Schrödinger operators I: stratified analyticity of the Lyapunov exponent and the boundary of nonuniform hyperbolicity. Arxiv preprint arXiv:0905.3902 (2009)Google Scholar
  2. 2.
    Avila A., Bochi J., Damanik D.: Cantor spectrum for Schrödinger operators with potentials arising from generalized skew-shifts. Duke Math. J. 146(2), 253–280 (2009)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Avila A., Jitomirskaya S.: The ten martini problem. Ann. Math. 170(1), 303–343 (2009)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Avila A., Jitomirskaya S.: Almost localization and almost reducibility. J. Eur. Math. Soc. 12(1), 93–131 (2010)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Avila A., Krikorian R.: Reducibility or non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles. Ann. Math. 164(3), 249–294 (2006)MathSciNetGoogle Scholar
  6. 6.
    Bjerklöv K.: Positive Lyapunov exponent and minimality for a class of one-dimensional quasi-periodic Schrödinger equations. Ergod. Theory Dyn. Syst. 25(4), 1015–1045 (2005)MATHCrossRefGoogle Scholar
  7. 7.
    Bjerklöv K.: Positive Lyapunov exponents for continuous quasiperiodic Schrödinger equations. J. Math. Phys. 47, 022702 (2006)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bogoljubov N., Mitropoliskii J.A., Samoĭlenko A.M.: Methods of accelerated convergence in nonlinear mechanics. Hindustan Publishing Corp., Delhi (1976)Google Scholar
  9. 9.
    Broer H.W., Puig J., Simó C.: Resonance tongues and instability pockets in the quasi-periodic Hill–Schrödinger equation. Comm. Math. Phys. 241(2–3), 467–503 (2003)MathSciNetMATHGoogle Scholar
  10. 10.
    Broer H.W., Simó C.: Hill’s equation with quasi-periodic forcing: resonance tongues, instability pockets and global phenomena. Bol. Soc. Brasil. Mat. (N.S.) 29(2), 253–293 (1998)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Broer H.W., Simó C.: Resonance tongues in Hill’s equations: a geometric approach. J. Differ. Equ. 166(2), 290–327 (2000)MATHCrossRefGoogle Scholar
  12. 12.
    Choi M.D., Elliott G.A., Yui N.: Gauss polynomials and the rotation algebra. Invent. Math. 99(2), 225–246 (1990)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Chulaevsky V.A., Sinaĭ Ya.G.: Anderson localization for the 1-D discrete Schrödinger operator with two-frequency potential. Comm. Math. Phys. 125(1), 91–112 (1989)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Cong N.D., Fabbri R.: On the spectrum of the one-dimensional Schrödinger operator. Discret Contin. Dyn. Syst. Ser. B 9(3-4), 541–554 (2008)MATHGoogle Scholar
  15. 15.
    De Concini C., Johnson R.A.: The algebraic-geometric AKNS potentials. Ergod. Theory Dyn. Syst. 7(1), 1–24 (1987)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Delyon F., Souillard B.: The rotation number for finite difference operators and its properties. Comm. Math. Phys. 89(3), 415–426 (1983)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Dieci L., Van Vleck E.S.: On the error in computing Lyapunov exponents by QR Methods. Numer. Math. 101, 619–642 (2005)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Eliasson L.H.: Floquet solutions for the one-dimensional quasi-periodic Schrödinger equation. Comm. Math. Phys. 146, 447–482 (1992)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Eliasson L.H.: Discrete one-dimensional quasi-periodic Schrödinger operators with pure point spectrum. Acta Math. 179(2), 153–196 (1997)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Fabbri R., Johnson R.A., Pavani R.: On the nature of the spectrum of the quasi-periodic Schrödinger operator. Nonlin. Anal. Real World Appl. 3(1), 37–59 (2002)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Figueras, J.L., Haro, À.: Computer assisted proofs of existence of fiberwise hyperbolic invariant tori in skew products over rotations. Submitted to SIAM J. Appl. Dyn. Syst. (2010)Google Scholar
  22. 22.
    Fröhlich J., Spencer T., Wittwer P.: Localization for a class of one-dimensional quasi-periodic Schrödinger operators. Comm. Math. Phys. 132(1), 5–25 (1990)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Goldstein M., Schlag W.: Fine properties of the integrated density of states and a quantitative separation property of the Dirichlet eigenvalues. Geom. Funct. Anal. 18(3), 755–869 (2008)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Hadj Amor S.: Hölder continuity of the rotation number for quasi-periodic co-cycles. Comm. Math. Phys. 287(2), 565–588 (2009)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Haro, À., Puig, J.: Aubry duality for quasi-periodic potentials: Lyapunov exponents and Cantor spectrum. In preparation (2010)Google Scholar
  26. 26.
    Herman M.R.: Une méthode pour minorer les exposants de Lyapunov et quelques exemples montrant le caractère local d’un théorème d’Arnold et de Moser sur le tore de dimension 2. Comment. Math. Helvetici 58(3), 453–502 (1983)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Jitomirskaya, S.: Ergodic Schrödinger operators (on one foot). Gesztesy, F. et al. (eds.) Spectral Theory and Mathematical Physics. A Festschrift in Honor of Barry Simon’s 60th birthday. Ergodic Schrödinger Operators, Singular Spectrum, Orthogonal Polynomials, and Inverse Spectral Theory. Based on the SimonFest conference, Pasadena, CA, 27–31 Mar 2006. Proceedings of Symposia in Pure Mathematics 76, Pt. 2, 613–647. American Mathematical Society (AMS), Providence, RI (2007)Google Scholar
  28. 28.
    Johnson R.A.: Cantor spectrum for the quasi-periodic Schrödinger equation. J. Diff. Equ. 91, 88–110 (1991)MATHCrossRefGoogle Scholar
  29. 29.
    Johnson R.A., Moser J.: The rotation number for almost periodic potentials. Commun. Math. Phys. 84, 403–438 (1982)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Jorba À., Simó C.: On the reducibility of linear differential equations with quasiperiodic coefficients. J. Differ. Equ. 98(1), 111–124 (1992)MATHCrossRefGoogle Scholar
  31. 31.
    Kingman J.F.C.: The ergodic theory of subadditive stochastic processes. J. Roy. Statist. Soc. Ser. B 30, 499–510 (1968)MathSciNetMATHGoogle Scholar
  32. 32.
    Ledrappier F., Shub M., Simó C., Wilkinson A.: Random versus deterministic exponents in a rich family of diffeomorphisms. J. Stat. Phys. 113, 85–149 (2003)MATHCrossRefGoogle Scholar
  33. 33.
    Magnus, W., Winkler, S.: Hill’s Equation. Dover Publications Inc., New York, Corrected reprint of the 1966 edition (1979)Google Scholar
  34. 34.
    Moser J., Pöschel J.: An extension of a result by Dinaburg and Sinai on quasi-periodic potentials. Comment. Math. Helvetici 59, 39–85 (1984)MATHCrossRefGoogle Scholar
  35. 35.
    Puig J.: Cantor spectrum for the Almost Mathieu operator. Comm. Math. Phys. 244(2), 297–309 (2004)MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Puig J.: A nonperturbative Eliasson’s reducibility theorem. Nonlinearity 19(2), 355–376 (2006)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Puig J., Simó C.: Analytic families of reducible linear quasi-periodic differential equations. Ergod. Theory Dyn. Syst. 26(2), 481–524 (2006)MATHCrossRefGoogle Scholar
  38. 38.
    Puig J., Simó C.: Resonance tongues in the quasi-periodic Hill–Schrödinger equation with three frequencies. Regul. Chaot. Dyn. 16(1–2), 62–79 (2011)Google Scholar
  39. 39.
    Sacker R.J., Sell G.R.: A spectral theory for linear differential systems. J. Diff. Equ. 27, 320–358 (1978)MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Sánchez J., Net M., Simó C.: Computation of invariant tori by Newton–Krylov methods in large-scale dissipative systems. Physica D 239, 123–133 (2010)MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Simó, C.: Some properties of the global behaviour of conservative low dimensional systems. In: Foundations of Computational Mathematics: Hong Kong 2008, London Math. Soc. Lecture Note Ser., vol. 363, pp. 163–189. Cambridge University Press, Cambridge (2009)Google Scholar
  42. 42.
    Sinai Ya.G.: Anderson localization for one-dimensional difference Schrödinger operator with quasiperiodic potential. J. Stat. Phys. 46(5–6), 861–909 (1987)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Departament de Matemàtica Aplicada IUniversitat Politècnica de CatalunyaBarcelonaSpain
  2. 2.Departament de Matemàtica Aplicada i AnàlisiUniversitat de BarcelonaBarcelonaSpain

Personalised recommendations